Alert archive / Illinois / Flash Flood Warnings in 2025

Flash Flood Warning 28, NWS St. Louis, MO

July 15, 2025Madison County, Illinois

NWS St. Louis, MO issued this flash flood warning at Jul 15, 2025, 4:53 PM CDT for Madison County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 15, 2025, 4:53 PM CDT (21:53 UTC)
Expired
Jul 15, 2025, 5:37 PM CDT
In force
44 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
None

County Madison County, IL

The radar

The St Louis radar (KLSX), 54 km from the middle of the area, began a volume at 21:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 9.9 hours before the alert went out and 192 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2025-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 629 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2025-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
629 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
792 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

537 
WGUS53 KLSX 152153
FFWLSX
ILC119-160000-
/O.NEW.KLSX.FF.W.0028.250715T2153Z-250716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service St Louis MO
453 PM CDT Tue Jul 15 2025

The National Weather Service in St Louis has issued a

* Flash Flood Warning for...
  Northwestern Madison County in southwestern Illinois...

* Until 700 PM CDT.

* At 453 PM CDT, the public reported thunderstorms producing heavy 
  rain in Bethalto. Between 2 and 3 inches of rain have fallen. 
  Additional rainfall amounts up to 1 inch are possible in the 
  warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Public reported flooding along Highway 140 in
           Bethalto.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Granite City, Alton, Edwardsville, Godfrey, Glen Carbon, Wood 
  River, Bethalto, Pontoon Beach, East Alton, South Roxana, Roxana, 
  Hartford, West Alton, Rosewood Heights, Carpenter, Poag and 
  Mitchell.

This includes Interstate 55 in Illinois near exit 23.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 3885 9011 3890 9021 3896 9021 3896 8987
      3876 8988 3877 9017 3880 9012 3884 9011

FLASH FLOOD...OBSERVED

$$

Delia
1 follow-up statement
212 
WGUS73 KLSX 152237
FFSLSX

Flash Flood Statement
National Weather Service St Louis MO
537 PM CDT Tue Jul 15 2025

ILC119-152247-
/O.CAN.KLSX.FF.W.0028.000000T0000Z-250716T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Madison IL-
537 PM CDT Tue Jul 15 2025

...FLASH FLOOD WARNING FOR NORTHWESTERN MADISON COUNTY IN 
SOUTHWESTERN ILLINOIS HAS BEEN REPLACED WITH A FLOOD ADVISORY...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 3885 9011 3890 9021 3896 9021 3896 8987
      3876 8988 3877 9017 3880 9012 3884 9011

$$

Delia

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 3:02 PM CDT, 1 hour 51 minutes earlier. Its key messages:

  • Warm and humid weather will continue this week with a chance for thunderstorms each day. A few strong to severe storms are possible Wednesday evening, though confidence in severe storms is low at this time.
  • Temperatures are expected to get warmer this weekend into early next week.
Area forecast discussion, Jul 15, 3:02 PM CDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
302 PM CDT Tue Jul 15 2025

.KEY MESSAGES...

- Warm and humid weather will continue this week with a chance for
  thunderstorms each day. A few strong to severe storms are
  possible Wednesday evening, though confidence in severe storms
  is low at this time.

- Temperatures are expected to get warmer this weekend into early
  next week.

&&

.SHORT TERM...  (Through Late Wednesday Night)
Issued at 259 PM CDT Tue Jul 15 2025

Widely scattered showers and thunderstorms have developed again this
afternoon.  The convection has spread farther north this afternoon
in response to a chain of vorticity maxima which are drifting
northeast across Missouri and Illinois this afternoon.  SPC meso
analysis is showing a lithe more instability than yesterday with
MLCAPE in excess of 2500 J/Kg and the RAP is showing a little more
shear in the 20-25kt range across the eastern Ozarks.  Have already
seen some downburst signatures on RADAR this afternoon, and with the
greater shear across southeast Missouri into southern Illinois,
would not be surprised if convection can get semi-organized into a
marginally severe cluster or two in those locations.  Farther to the
northwest, expect isolated-widely scattered "airmass" thunderstorms
to continue for the rest of the afternoon with occasional downburst
winds likely not exceeding 40-50 mph even in the strongest storms.
Convection should diminish through the evening with loss of daytime
heating.

Short range guidance is showing some weak to moderate low level
moisture convergence developing during the pre-dawn hours of
Wednesday morning.  The RAP, GFS, NAM, and a few CAMs develop weak
convection in response to this moisture convergence.  This is a
telltale sign of early morning elevated convection, so have added in
a slight chance for showers Wednesday morning.  A short wave will
move across the Upper Midwest Wednesday which will help convection
develop along a cold front which will push through Iowa into
northern Missouri Wednesday night.  There are significant timing
differences with when convection will move into northeast Missouri
and west central Illinois Wednesday night, with some models hinting
at a line of thunderstorms entering in the evening, and others
holding off until after 06Z.  If the front and attendant
thunderstorms move into the area earlier in the evening, then there
will be a higher chance for severe wind gusts due to greater
available instability.  However the slower solutions would give
storms much lower instability to work with in addition to a
nocturnal inversion which would tend to block severe wind gusts from
mixing down to the surface.  Unfortunately I don't see any reason to
prefer one solution over the other at this time, so confidence in
the thunderstorm/severe forecast is low.

Carney

&&

.LONG TERM...  (Thursday through Next Tuesday)
Issued at 259 PM CDT Tue Jul 15 2025

The forecast for Thursday through Sunday remains on track.  Global
deterministic guidance is in pretty good agreement with the position
of the cold front on Thursday morning, extending from central
Illinois southwest into central Missouri.  Models show the front
continuing to the southeast, although this appears to be more driven
by convection rather than synoptic scale forcing as 850mb flow
remains from the west-southwest or southwest.  The LREF mean tracks
pretty well with the deterministic guidance, which lends confidence
to the more southward progression of the front along with cooler
temperatures for Thursday and Friday and higher PoPs.

The front spends Saturday moving north into Iowa in response to low
pressure developing over the Great Plains, but another round of
convection develops along it on Saturday night.  The convection
pushes the effective front back to the south Saturday night, but
there's some disagreement in how far south it will get, which makes
Sunday's temperatures and precip chances fairly uncertain.  Current
thinking is that the front won't make it very far into the forecast
area, if at all, so low chance PoPs and warmer temperatures look
reasonable at this time.  Temperatures continue to warm early next
week as the upper level ridge over the southeastern U.S. builds
westward into the Mid Mississippi Valley.  If the current forecast
pans out, we could be issuing Heat Advisories in the Monday/Tuesday
timeframe.

Carney

&&

.AVIATION...  (For the 18z TAFs through 18z Wednesday Afternoon)
Issued at 1236 PM CDT Tue Jul 15 2025

Widely scattered showers and thunderstorms are expected to
continue this afternoon. The convection will be capable of
reducing the visibility to 2SM or less in locally heavy rain. Some
gusty winds to 40kts and higher are also possible in downbursts.
Storms should diminish after sunset this evening. There is another
chance for showers Wednesday morning, mainly along and west of the
Mississippi River. If these showers occur, they should be fairly
light, with high bases. Visibility impacts at the surface are
unlikely, tho there's a small chance of MVFR visibilities if the
showers are stronger than anticipated. Otherwise, VFR flight
conditions are expected to prevail across most of the area, with a
small area of MVFR ceilings persisting across parts of the eastern
Ozarks at least into the early evening.

Carney

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Jul 15, 2:47 PM CDT, 2 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
247 PM CDT Tue Jul 15 2025

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-162000-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
247 PM CDT Tue Jul 15 2025

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Widely scattered thunderstorms will continue into this evening. The
strongest storms may produce gusty winds and locally heavy downpours.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Thunderstorms are possible Wednesday afternoon and Wednesday night.
Some storms may be strong to severe, mainly along and north of I-70.
50-60 mph wind gusts are the primary threat from these storms.

Thunderstorms are possible for the rest of the Tuesday through next
Monday period as well, mainly during the afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

Carney

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 4:31 PM CDTAreal Flood AdvisoryLSXMadison22 min
Jul 15, 5:37 PM CDTAreal Flood AdvisoryLSXMadison83 min

Nearby

Flash Flood Warnings in Illinois, 2025Every flash flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.